My mother recently died in a Nursing Home and I believe that she was over-medicated with Ativan. What should I do?

Follow
Share
This question has been closed for answers. Ask a New Question.
14

Answers

Show:
I would like to thank all those who responded. you have given me some very interesting ideas to consider and i will take it all under advisement. again thank you.
Helpful Answer (0)
Report

Since this possibility will probably oontinue to haunt your thoughts you until you do some investigating or seek some assistance, in addition to other posted suggestions that you contact state authorities you may want to locate an attorney in your state who specializes in nursing home abuse. Do an internet search for "nursing home abuse overmedication" and you will see info come up. Add the name of your state and you probably will see an ad or website for a local attorney. Have you checked out prior state inspection reports for this nursing home and local court records to see if it had been cited or sued for neglect, etc? EVen if state, attorneys do not take your situation on, at least you will be satisfied that you tried to investigate. Your motivation should be to prevent this from happening to anyone else, not just financial or you may be disappointed.
Helpful Answer (0)
Report

The best place to get the state involved is complaints to the state elder abuse hotlines. Don't contact the coraparate offices of the nh as this will tip them off and they will be in a hurry making sure their"butts are covered" I have seen this many times too. Everyone is in a scramble to fix nursing notes,cna paperwork,clean up the place,they will go through everything starting with the records of the person who the complaint was made on. If state drops in on them they have far less time to do it in.
Helpful Answer (0)
Report

Ativan is a very common thing for them to give in this case in a nursing home. She could have been highly agitaed cause she knew something wasn't right. She could have had a problem that they didn't know about that cause the ativan to make her heart stop which wouldn't be their fault unless they gave it to her inappropriatly. And that would have to be a rare circumstance that none could control. If however you think there was a crime commited I would check into it.
Helpful Answer (0)
Report

An overdose of ativan can be fatal. There can be numerous issues contributing to death. However, only a medical examination can determine the true cause of death. so many elderly folks die without knowing the true reason of death. Frankly an autopsy is not all that appealing but it can be definative. the key to elder abuse is to do something about it, not only for your loved one and yourself but for the benefit of society at large. No legal inquiry or action is pleasant. You do need to be determined to fight for what you believe or just don't waste the effort. Best case scenario is to let the state bear the burden in the courts. and, knowing the actual cause of death can benefit the living in terms of their proclivity to the get the same diagnosis. Perhaps things can be changed before it is too late. there is a need to be very strong and resolved. The course you are thinking about is not for the timid or quesy or weak.
Helpful Answer (0)
Report

Did she have any kidney or liver disease..the warnings are not to take it if you have those.
Helpful Answer (0)
Report

I don't think something like Ativan could cause death, it is only to relax you and not be so agitated it is for restlessness.
Helpful Answer (0)
Report

Have you thought about what you will do if you find that this is true? If you take legal action, these cases can be drawn out for years and, in the end, only the lawyers benefit. If your wish is to call attention to this lapse in the facility's system, that might be worthwhile.
It is so hard to prove these things....and the medical community has ways of hiding the truth. I would hate to see you go through even more emotional turmoil.
I am so sorry to hear that you lost your Mother and have these lingering questions to deal with.
Helpful Answer (0)
Report

she was an alzheimers patient and was very aggitated and aggressive, she had recieved it on numerous occasions so that staff could "deal with her better." she was in pretty good shape one day and the next day after being aggressive several times with new staff, she just died quietly while sitting in her chair.
Helpful Answer (0)
Report

Sweetie, what makes you suspect she was over medicated? Do you think it may have caused her death? Why were they giving it to her?
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.